Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 263, NWS Morristown, TN

July 28, 1997Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 1997, 7:36 PM EDT for Russell County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 7:36 PM EDT (23:36 UTC)
Expired
Jul 28, 1997, 8:30 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:00 PM EDTThunderstorm WindCountywide, VATrees down across roads in several parts of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 282336 RRA
SVRMRX
VAC167-290030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
736 PM EDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...RUSSELL COUNTY
 
AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM BETWEEN CLEVELAND AND HONAKER. DAMAGING WINDS ARE
LIKELY WITH THIS STORM.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
HSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 2:25 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
225 PM EDT MON JUL 28 1997

A WK MID LVL TROUGH MOVING THROUGH THE CWA WL ONLY ADD TO THE THREAT
OF SVR WX FOR TNT.  WINDEX VALUES AROUND 70 KTS ALONG WITH A MAX-MIN
THETAE DIFFERENCE OF MORE THAN 30 DEGS WL KEEP THE PRIMARY THREAT AS
DMGG WET MICROBURTS.  AFTER THIS MID LVL TROUGH ALONG WITH THE
PRE-FNTL TROUGH PUSHES EAST OF THE CWA BY MIDNIGHT OR SO...I EXPECT
THE CHCS FOR CONVECTION TO DIMINISH SOMEWHAT.  STILL WOULD NOT GET TOO
FANCY WITH TIMING ESPECIALLY WITH THE REAL FNT STILL TO OUR NORTH.
THUS WOULD BLANKET THE AREA WITH AT LEAST CHC POPS FOR TNT.

THE COLD FNT IS PROGGED TO REACH SW VA BY MORNING AND THEN SLOWLY PUSH
THROUGH THE REMAINDER OF THE CWA DURING THE DAY ON TUESDAY.  SW VA AND
NE TN MAY HAVE A LINGERING SHRA EARLY SO A SMALL POP WL STILL BE
NEEDED HERE.  WOULD GO WITH CHC FOR MOST AREAS EXCEPT GOOD CHC FOR SE
TN AND SW NC.  DUE TO THE PROXIMITY FO THE FNT ACROSS SE TN AND SW NC
DURING THE LATE AFTN/EVE HOURS ON TUE WE WL NEED TO CONTINUE AT LEAST
SMALL POPS FOR THIS RGN FOR THE EARLY PART OF THE THIRD PD.

THE LOWER HUMIDITIES WL REALLY BEGIN TO MAKE ITS PRESENCE FELT TUE
NIGHT AND CONTINUE THIS TREND INTO WED.  A MUCH MORE COMFORTABLE
AIRMASS WITH DEWPOINTS AND TEMPS AT LEAST TEN DEGS LOWER THAN TDA.

MB

In the hours before

Local storm report, Jul 28, 3:11 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
310 PM EDT MON JUL 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM     NEAR KINGSTON             TN   0.75 INCH HAIL
07/28/97   ROANE                          REPORTED BY FIRE DEPARTMENT

200 PM     OAK RIDGE                 TN   WIND DAMAGE
07/28/97   ANDEhRSON                       TREES DOWN.  REPORTED BY OAK
                                          RIDGE POLICE.
Local storm report, Jul 28, 3:40 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
340 PM EDT MON JUL 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     COUNTY WIDE               TN   WIND DAMAGE.
07/28/97   MCMINN                         TREES DOWN COUNTY WIDE.
                                          REPORTED BY CENTRAL
                                      B    DISPATCH.
Local storm report, Jul 28, 3:49 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
350 PM EDT MON JUL 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     NORTH                     TN   WIND DAMAGE
07/28/97   MCMINN                         TREES DOWN NORTH
                                          PART OF COUNTY. REPORTED
                                          BY CENTRAL DISPATCH.
                                          THIS CORRECTS LOCATION OF
                                          WIND DAMAGE IN PREVIOUS
                                          REPORT.                      F
Local storm report, Jul 28, 4:06 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
405 PM EDT MON JUL 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     NEAR MAYNARDVILLE         TN   WIND DAMAGE
07/28/97   UNION                          TREES AND POWER LINES DOWN
                                          PINE CREST DRIVE - HICKORY
                                          VALLEY ROAD - AND HEADSGROVE
                                          ROAD.  REPORTED BY COUNTY
                                          DISPATCH.
Local storm report, Jul 28, 5:29 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
530 PM EDT MON JUL 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     ALONG HWY 70              TN   WIND DAMAGE
07/28/97   CUMBERLAND                     TREES DOWN ALONG HIGHWAY 70.
                                          REPORTED BY DISPATCH.

500 PM     EAST BRAINARD      p       TN   WIND DAMAGE
07/28/97   HAMILTON                       A FEW TREES AND POWER LINES
                                          DOWN.  REPORTED BY DISPATCH.
Local storm report, Jul 28, 6:23 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
618 PM EDT MON JUL 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM                               TN   WIND DAMAGE
07/28/97   GREENE                         TREES AND POWER LINES DOWN
                                          IN MIDWAY AND WARRENSBURG.
                                          RElPORTED BY DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:25 PM EDTSevere Thunderstorm WarningMRXScott35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.